Alert archive / Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 16, 2022, 2:09 PM EDT for Appomattox County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2022, 2:09 PM EDT (18:09 UTC)
- Expired
- Jul 16, 2022, 5:26 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Appomattox County, VA
The radar
The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:00 PM EDT | FLASH FLOOD | 2 Ene Evergreen, VA | TRAINED SPOTTER REPORTED THAT A TRIBUTARY TO ROUGH CREEK FLOODED A ROAD ALONG SIDE U.S. 460/RICHMOND HIGHWAY NEAR EVERGREEN. AT LEAST SIX INCHES OF WATER WAS FLOWING OVER THE ROAD. IN ADDITION, A GRAVEL ROAD WAS WASHED OUT IN THE 14400 BLOCK OF RICHMOND HIGHWA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
400
WGUS51 KRNK 161809
FFWRNK
VAC011-162200-
/O.NEW.KRNK.FF.W.0008.220716T1809Z-220716T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
209 PM EDT Sat Jul 16 2022
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southern Appomattox County in central Virginia...
* Until 600 PM EDT.
* At 209 PM EDT, Doppler radar indicated slow moving thunderstorms
producing heavy rain across the warned area. The expected rainfall
rate is 2 to 4 inches in 1 hour. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Appomattox... Evergreen...
Appomattox National Historic Park...Hixburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3733 7894 3742 7866 3742 7865 3742 7864
3740 7864 3739 7864 3738 7863 3739 7862
3739 7861 3740 7860 3738 7860 3735 7860
3735 7859 3732 7863 3731 7863 3725 7888
3725 7889 3724 7891
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
WP1 follow-up statement
997
WGUS71 KRNK 162126
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
526 PM EDT Sat Jul 16 2022
VAC011-162136-
/O.CAN.KRNK.FF.W.0008.000000T0000Z-220716T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-
526 PM EDT Sat Jul 16 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN APPOMATTOX COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3733 7894 3742 7866 3742 7865 3742 7864
3740 7864 3739 7864 3738 7863 3739 7862
3739 7861 3740 7860 3738 7860 3735 7860
3735 7859 3732 7863 3731 7863 3725 7888
3725 7889 3724 7891
$$
ETWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:08 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 16, 2:08 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Blacksburg VA 208 PM EDT Sat Jul 16 2022 .SYNOPSIS... A slow moving front will arrive by Monday, then dissipate. Another front pushes in by Thursday. Expect a daily threat of storms, with best chances Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 110 PM EDT Saturday... Scattered storms erupting over the piedmont in area of higher instability along theta-e ridge. A few more showers/storms popping over the mountains and expect coverage to best in the east this afternoon, with convection dissipating by late evening. Storms could become strong to severe with wet microbursts the main threat in the piedmont with locally heavy rain leading to poor drainage flooding. Temperatures will drop into the 60s tonight with scattered clouds. Appears fog should form in the valleys. Sunday looks fairly dry in the piedmont as subsidence behind departing shortwave occurs. Another trough/shortwave enter the central Appalachians by mid afternoon and should more coverage in the mountains than whats going on today. A few storms may again become severe with isolated damaging winds. Seasonably warm/hot depending on your definition of warm vs hot, with highs mainly in the 80s. Forecast confidence is average on coverage of storms through the period. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... As of 208 PM EDT Saturday... Storm chances increase into Tuesday... An upper trough will dig east into the Mid Atlantic region through Tuesday night. A surface cold front associated with the trough approaches the area Monday afternoon into Tuesday. The combination of lift and moisture created by southerly winds will generate scattered showers and thunderstorms Monday. The best chances of rain will be west of the Blue Ridge mountains. As the cold front approaches, cloud cover will increase and lower. This will result in cooler high temperatures Monday with readings from the mid 60s in the northwest mountains to the mid to upper 80s in the Piedmont. With the loss of solar heating convection will weaken Monday night. Patches of low clouds and fog will develop Monday night into Tuesday morning. Low temperatures Monday night will be in the mid 60s in the mountains to around 70 degrees in the Piedmont. Scattered showers and thunderstorms will develop Tuesday afternoon. The best chance for storms will be in the southwest mountains. High temperatures Tuesday will range from around 80 degrees in the west to near 90 degrees in the east. Moderate Forecast Confidence During The Short Term Period. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 208 PM EDT Saturday... Daily threat of storms through next week in a typical mid-July pattern... Aloft ridging will persists over the southwest CONUS with weak troughing over the east. A shortwave from the Northern Plains will rotate around the upper trough and cross north of the area on Wednesday with a front extending south. This feature could enhance showers and thunderstorm chances for Wednesday and Thursday. Diurnal showers and thunderstorms will continue into Thursday, then models are showing a brief dry/lower humidity spell to close out the week. Drier air will push in the area on Friday and Saturday. Ridging over the southwest begins to build eastward towards the end of next week. Temperatures will climb to above normal by the weekend. Moderate confidence in the Long Term Forecast Period. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 120 PM EDT Saturday... Mainly VFR outside of any storms, with possible storms at ROA/LYH/DAN 18-20z, with VCSH or VCTS elsewhere, with cigs/vsbys as low as IFR if storms move over the airport. Tonight we clear out somewhat so fog appears likely at LWB/BCB, and cannot rule out any at ROA/LYH/DAN. Sunday should be VFR through most of the day and at least til 18z. Forecast confidence is average on storms, and above average on VFR. Extended Aviation Discussion... A moist southerly flow should increase during Sunday and into early next week as a cold front approaches from the Ohio River Valley. Mainly VFR through the period. Exception will be afternoon and evening MVFR thunderstorms, but areal coverage will peak Monday as the cold front passes overhead. By Tuesday and Wednesday, showers and thunderstorms will be more isolated in coverage, then increase Thursday ahead of next front. Fog also possible at night into early mornings. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...KK LONG TERM...KK AVIATION...WP
Hazardous weather outlook, Jul 16, 5:26 AM EDT, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 526 AM EDT Sat Jul 16 2022 VAZ035-045>047-058-059-170930- Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 526 AM EDT Sat Jul 16 2022 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible this afternoon and evening. The primary threat is damaging wind. Slow moving storms combined with heavy rainfall rates may produce localized flooding this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The daily threat for afternoon and evening thunderstorms continues Sunday and Monday. Any of the stronger storms may produce heavy rainfall rates that may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>034-043-044- WVZ044-507-508-170930- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-Pulaski- Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Henry-Pittsylvania-Monroe- Eastern Greenbrier-Western Greenbrier- 526 AM EDT Sat Jul 16 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Slow moving storms combined with heavy rainfall rates may produce localized flooding this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. On Sunday strong to severe storms are possible. The primary threat is damaging wind. The daily threat for afternoon and evening thunderstorms continues on Monday. Any of the stronger storms may produce heavy rainfall rates that may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-043-170930- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer- Summers- 526 AM EDT Sat Jul 16 2022 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The daily threat for afternoon and evening thunderstorms continues Sunday and Monday. Any of the stronger storms may produce heavy rainfall rates that may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 1:17 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
117 PM EDT Sat Jul 16 2022
VAZ044-045-161745-
Campbell VA-Pittsylvania VA-
117 PM EDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of southwestern
Campbell and northeastern Pittsylvania Counties through 145 PM EDT...
At 116 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hurt, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altavista...
Hurt...
Hodges...
and Long Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3703 7910 3700 7930 3717 7933 3714 7910
3706 7909
TIME...MOT...LOC 1716Z 158DEG 27KT 3708 7924
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RABSpecial weather statement, Jul 16, 1:20 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
120 PM EDT Sat Jul 16 2022
VAZ058-161745-
Halifax VA-
120 PM EDT Sat Jul 16 2022
...A cluster of strong thunderstorm will impact portions of
southeastern Halifax County through 145 PM EDT...
At 119 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between South Boston and Hitesburg, moving north at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
South Boston...
Scottsburg...
Hitesburg...
Staunton River State Park...
Dryburg...
and John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3669 7866 3669 7868 3668 7870 3667 7870
3665 7871 3659 7871 3658 7872 3663 7893
3682 7886 3676 7867 3674 7869 3671 7867
3670 7865 3668 7863
TIME...MOT...LOC 1719Z 195DEG 7KT 3668 7881
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:12 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 33 min |
| Jul 16, 1:17 PM EDT | Special Weather Statement | RNK | Campbell | 28 min |
| Jul 16, 1:20 PM EDT | Special Weather Statement | RNK | Halifax | 25 min |
| Jul 16, 1:32 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania | 43 min |
| Jul 16, 1:37 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 38 min |
| Jul 16, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 34 min |
| Jul 16, 2:14 PM EDT | Areal Flood Advisory | RNK | Campbell, Pittsylvania | 3 hr |
| Jul 16, 2:42 PM EDT | Special Weather Statement | RNK | Appomattox, Charlotte | 33 min |
| Jul 16, 2:52 PM EDT | Special Weather Statement | RNK | City of Danville | 38 min |
| Jul 16, 3:00 PM EDT | Special Weather Statement | RNK | Bedford | 30 min |
| Jul 16, 3:06 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 24 min |
| Jul 16, 3:07 PM EDT | Special Weather Statement | RNK | Halifax | 53 min |
| Jul 16, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 47 min |
| Jul 16, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 27 min |
| Jul 16, 3:50 PM EDT | Special Weather Statement | RNK | City of Danville | 25 min |
| Jul 16, 4:01 PM EDT | Special Weather Statement | RNK | Halifax | 29 min |
| Jul 16, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 29 min |
| Jul 16, 4:18 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 16, 4:26 PM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Jul 16, 4:44 PM EDT | Areal Flood Advisory | RNK | Charlotte, Halifax | 3 hr |
| Jul 16, 5:46 PM EDT | Special Weather Statement | RNK | Patrick | 29 min |
| Jul 16, 6:21 PM EDT | Special Weather Statement | RNK | City of Martinsville | 24 min |
| Jul 16, 6:56 PM EDT | Special Weather Statement | RNK | Franklin | 34 min |
| Jul 16, 7:12 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 18 min |
Nearby
Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.